Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 82, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2020, 3:50 PM CDT for Brule County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2020, 3:50 PM CDT (20:50 UTC)
- Expired
- Jun 25, 2020, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 206 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS53 KFSD 252050
SVRFSD
SDC015-252130-
/O.NEW.KFSD.SV.W.0082.200625T2050Z-200625T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
350 PM CDT Thu Jun 25 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Brule County in south central South Dakota...
* Until 430 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located 7 miles northeast
of Iona, or 11 miles south of Chamberlain, moving northeast at 25
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
Brule County, including the following locations... Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4366 9942 4384 9906 4358 9887 4353 9928
4357 9934 4363 9934 4366 9938 4365 9942
TIME...MOT...LOC 2050Z 242DEG 21KT 4361 9930
HAIL...1.25IN
WIND...<50MPH
$$
VandenBoogart2 follow-up statements
930
WWUS53 KFSD 252104
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
404 PM CDT Thu Jun 25 2020
SDC015-252130-
/O.CON.KFSD.SV.W.0082.000000T0000Z-200625T2130Z/
Brule SD-
404 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN BRULE COUNTY...
At 404 PM CDT, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail. This storm was located 11 miles
southeast of Chamberlain, moving northeast at 25 mph.
Locations impacted include...
Lake Francis Case and Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4384 9906 4358 9887 4353 9928 4357 9934
4363 9934 4375 9924
TIME...MOT...LOC 2104Z 242DEG 21KT 4365 9920
$$
VandenBoogart540
WWUS53 KFSD 252118
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
418 PM CDT Thu Jun 25 2020
SDC015-252130-
/O.CON.KFSD.SV.W.0082.000000T0000Z-200625T2130Z/
Brule SD-
418 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN BRULE COUNTY...
At 418 PM CDT, Doppler radar indicated a severe thunderstorm capable
of producing quarter size hail and damaging winds in excess of 60
mph. This storm was located 11 miles southwest of Kimball, moving
northeast at 25 mph.
This severe thunderstorm will remain over mainly rural areas of
southeastern Brule County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 4373 9898 4372 9897 4364 9891 4356 9927
4360 9927 4367 9921 4377 9901
TIME...MOT...LOC 2118Z 241DEG 20KT 4365 9914
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 25, 2:24 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 224 PM CDT Thu Jun 25 2020 .SHORT TERM...(This Evening through Friday) Issued at 222 PM CDT Thu Jun 25 2020 Focus this evening is on convective/severe weather potential. MCV across western North Dakota and western Nebraska are expected to shift east and interact with unstable environment. Subtle warm front positioned in the vicinity of I-90. Modest warm air advection south of the boundary is expected to eventually lead to convective development. Based on CAMs, convective initiation appears to be in the 20-21Z time frame. With 2000-3500 J/kg of ML CAPE, expect more than ample instability west of I-29 tonight. While there are veering wind shear profiles ahead of this wave, 0-6 km bulk shear is only 25- 30 knots, making it a bit difficult for widespread organization though the event. With that said, storms may exhibit supercell characteristics at times, especially early in the event. Along and west of the James, CAPE in the -10 to -30 C exceeds 500 J/kg leading to potentially large hail, especially if we can develop mid level rotation. Other big concern is straight line winds. With downdraft CAPE of 1000-1300 J/kg in part due to the dry air in the mid levels, expect wind to also be a threat and become the primary threat east of the James until storms run out of instability near the I-29 corridor. Potential for storms continues into Friday as slow moving cold front moves through the area. Severe threat decreases after 06Z Friday with limited instability. Could see additional showers and thunderstorms through the day on Friday, with the greatest chances across northwest Iowa along and ahead of the cold front. .LONG TERM...(Friday Night through Thursday) Issued at 222 PM CDT Thu Jun 25 2020 Front is expected to work east into central Iowa through the afternoon hours leading to clearing skies and light winds Friday night. With drier air around the region, lows should fall into the lower 60s. 850 HPA temperatures only briefly cool behind the front and warm by mid day Saturday into the mid and upper teens. Additional warming is expected into the Sunday into early next week as low pressure over Saskatchewan lifts northeast and the plains remain in the warm sector with southerly flow continuing to draw warmer air into the region. The warmest day appears to be on Monday as 850 hpa temperatures warm into the 22-24 C range. Biggest question is how much high cloud cover will impact temperatures. On Tuesday, low level flow turns more easterly, and the potential for stratus increases, especially across northwest Iowa into southwest Minnesota. Convective chances increase mid to late week next week as upper trough along the west coast lifts into the central and Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Jun 25 2020 VFR conditions expected prior to storms tonight. Have narrowed convective potential through the evening hours. Could see additional storms, especially along and east of I-29 but timing is ill defined at this point so left mention out. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jun 25, 2:26 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 226 PM CDT Thu Jun 25 2020 SDZ038>040-050-052>055-057>061-063>065-068-261000- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop later this afternoon across central South Dakota and move eastward into the evening. Some of these storms may be severe with large hail up to 2 inches in diameter and damaging wind gusts to 70 mph possible. While the chances are low, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 5 pm today. IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067- 069>071-261000- Lyon-Sioux-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Moody- Minnehaha-Turner-Yankton-Clay-Union- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across central South Dakota later this afternoon and move toward the I-29 corridor by mid to late evening. Some of these storms may be strong to severe with large hail to the size of quarters and wind gusts to around 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 9 pm this evening. IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-261000- Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and northeast Nebraska. .DAY ONE...Today and tonight. Thunderstorms will move in from the west late this evening into the overnight hours. While storms are expected to be decreasing in intensity by this time, a stronger storm or two is possible with wind gusts to around 60 mph and small hail possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms may be possible on Friday depending on the timing of a frontal passage. The severe weather risk currently appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 44 min |
| Jun 25, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 24 min |
| Jun 25, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 28 min |
| Jun 25, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 30 min |
| Jun 25, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner, Sanborn | 48 min |
| Jun 25, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 44 min |
| Jun 25, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.